Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2020, 7:38 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2020, 7:38 PM CDT (00:38 UTC)
- Expired
- Aug 9, 2020, 7:59 PM CDT
- In force
- 21 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cimarron County, OK, Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:24 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 9, 6:24 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 624 PM CDT Sun Aug 9 2020 .AVIATION... VFR conditions expected throughout the 00Z TAF period. VCTS conditions through around 06Z for all sites. If a storm moves over TAF sites, erratic winds are possible. Otherwise tranquil weather conditions are expected past 06Z to near the end of the TAF period. TS may return, but too low of confidence level to include at this time. Winds will be out of the southwest except for KGUY towards the end of the TAF period where winds shift to north and northeasterly behind cold front. Meccariello && .PREV DISCUSSION... /Issued 313 PM CDT Sun Aug 9 2020/ SHORT TERM...Tonight through Monday Night... A similar repeat from last night will be in play tonight as showers and storms will develop near the NM/TX line and track east into the Panhandles. Storms will likely be more scattered in nature later this evening into the early overnight period. Gusty winds and small hail will be the main concerns. However, we will be looking at localized heavy rainfall again, and some areas may pick up enough rainfall to cause localized flooding issues. Storms clear out late tonight, and tomorrow will have a better chance for scattered to widespread storms across the Panhandles, with severe storms possible from the south central Panhandles to the northeast Panhandles. Cold front associated with upper level trof in southern Canada will move through the Panhandles. Lee surface low will push through to the east and dryline interaction will be possible. Additionally, a shortwave trof is expected to move through to provide ample lift that should overcome any minimal cap in place. Storm initiation is expected in the mid to late afternoon across the west and should move across the central Panhandles. At which point ample ML CAPE values ranging from 1000-2500 J/kg (lesser amounts in the south, higher amounts in the northeast) will be possible. Inverted V profiles will continue the damaging wind gust threat, but hail threats will increase due to the cold front lowering the freezing levels a bit. Left exit region of upper level jet favors the northeast, but narrow jet would put the south in more of the right exit region. 0-6 shear looks pretty good at 30-45kts. So hail threats look to be around 1 inch and wind gusts look to be around 60mph. Lingering showers storms could result in MCV formation. NAM onion sounding with moist layer aloft suggest heat burst potential with decaying storms tomorrow night. We'll continue to monitor and update the severe threats for Monday. Weber LONG TERM...Tuesday through Saturday... The chance for thunderstorms returns again on Tuesday with slightly better dynamics than seen in the last week or so. An upper level jet of around 45 to 50 knot max winds will enter the Panhandles Tuesday afternoon. Most models are in agreement with the left exit region and divergence aloft over the forecast area. Meanwhile, in the mid-levels the ridge will be centered over the far southern/southwestern border of New Mexico with west northwesterly flow aloft, depending on the exact setup of the ridge. A shortwave with some pockets of energy will enhance storm chances through the afternoon hours. Storms will likely initiate in eastern New Mexico with the help of daytime heating. Temperatures are going to need to warm enough to reach convective heating to help mix surface dewpoints in the low to mid 50s up into the upper 50s across the western forecast area. Looking at the atmospheric instability Tuesday, the NAMnest has CAPE values as high as 2500-3000 J/kg with shear of 25-35 knots. Various other models are not as extreme with the instability parameters, with CAPE values around 1500-2000 J/kg but similar shear of 25-35 knots. All models are in agreement on the fact that there will be plenty of CAPE and shear for storms to work with. Late into the evening hours, a low level jet kicks in and will provide additional low level shear that could increase the strength of the ongoing storms. The mid-level ridge will remain stationary through Saturday before slowly trekking west across Arizona. This will put the forecast area in west to northwest flow aloft through the remainder of the extended. A few disturbances in the mid-levels may increase storm chances across the forecast area through the end of the week and into the weekend. At this point, the best chances for storms will be Friday and Saturday afternoon/evening as the high begins to retrograde west with more northwest flow aloft. A surface trough will set up everyday and with high temperatures forecast to be in the upper 90s to 106, diurnal convection cannot be ruled out through the extended given the environment provides just enough instability. Temperatures will be the warmest Wednesday through Friday with highs reaching close to 105-106 in some locations. Most areas across the Panhandles will be about 10 degrees above normal. Some records may also be reached or broken through this three day period. By Saturday, temperatures will drop back below 100 as the ridge aloft moves further west away from the forecast area. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/36
Hazardous weather outlook, Aug 9, 3:08 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 308 PM CDT Sun Aug 9 2020 OKZ001>003-TXZ001>020-317-100815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 308 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected late this afternoon through tonight. A few storms may be strong with gusty winds being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are expected Monday and Tuesday. Damaging wind, hail, and heavy rainfall will be the main threats. Thunderstorm chances return Friday and Saturday, but its too early to say with much confidence the chances for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 9, 3:53 PM CDT, 3 hours 45 minutes before
Special Weather Statement National Weather Service Amarillo TX 353 PM CDT Sun Aug 9 2020 OKZ001-092130- Cimarron OK- 353 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIMARRON COUNTY UNTIL 430 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Campo, or 18 miles north of Boise City. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3700 10238 3686 10238 3689 10262 3700 10263 TIME...MOT...LOC 2053Z 268DEG 4KT 3700 10254 Rutt
Special weather statement, Aug 9, 7:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
702 PM CDT Sun Aug 9 2020
OKZ001-002-100030-
Cimarron OK-Texas OK-
702 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 730 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keyes, or 15 miles east of Boise City, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Keyes and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3686 10191 3665 10220 3677 10237 3699 10220
3699 10211
TIME...MOT...LOC 0002Z 219DEG 16KT 3677 10223
TLHLocal storm report, Aug 9, 7:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL KEYES 36.81N 102.24W
08/09/2020 M1.00 INCH CIMARRON OK PUBLIC
MAJORITY OF HAIL STONES FROM DIME TO PENNY SIZE, THOUGH
A FEW MEASURED A LITTLE OVER AN INCH IN DIAMETER.
&&
EVENT NUMBER AMA2000525
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:18 PM CDT | Special Weather Statement | AMA | Hartley, Oldham | 42 min |
| Aug 9, 8:27 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 63 min |
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 74 min |
| Aug 9, 9:45 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| Aug 9, 10:14 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 33 min |
| Aug 10, 4:00 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Aug 10, 4:30 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Aug 10, 5:00 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Aug 10, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 65 min |
| Aug 10, 5:36 PM CDT | Special Weather Statement | AMA | Deaf Smith | 24 min |
| Aug 10, 5:48 PM CDT | Special Weather Statement | AMA | Hansford | 27 min |
| Aug 10, 6:14 PM CDT | Special Weather Statement | AMA | Hansford, Hutchinson | 31 min |
| Aug 10, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 22 min |
| Aug 10, 6:37 PM CDT | Special Weather Statement | AMA | Moore | 23 min |
| Aug 10, 6:43 PM CDT | Special Weather Statement | AMA | Ochiltree | 32 min |
| Aug 10, 6:48 PM CDT | Special Weather Statement | AMA | Hutchinson | 27 min |
| Aug 9, 7:02 PM CDT | Special Weather Statement | AMA | Cimarron | 28 min |
| Aug 9, 7:07 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 38 min |
| Aug 9, 8:08 PM CDT | Special Weather Statement | AMA | Cimarron | 37 min |
| Aug 9, 8:34 PM CDT | Special Weather Statement | AMA | Texas | 26 min |
| Aug 9, 9:03 PM CDT | Special Weather Statement | AMA | Texas | 42 min |
| Aug 9, 9:20 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 55 min |
| Aug 10, 5:19 PM CDT | Special Weather Statement | AMA | Harper | 26 min |
| Aug 10, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 59 min |
| Aug 10, 6:22 PM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| Aug 10, 6:24 PM CDT | Special Weather Statement | AMA | Beaver | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.